Retroperitoneal haematoma associated with enoxaparin use in an elderly woman with chronic kidney disease.

Abstract

An 81-year-old woman with chronic kidney disease was on enoxaparin (1 mg/kg subcutaneously two times a day) for 4 months to manage pulmonary embolism. While admitted for diagnostic evaluation of frequent falls, transient ischaemic attacks and pain management, she developed vomiting, diarrhoea, melena and hypotension. Her estimated glomerular filtration rate decreased from an admission value of 34 mL/min/1.73 m2 to 13 mL/min/1.73 m2. CT scan showed retroperitoneal haematoma. She was placed in intensive care and stabilised with aggressive fluid replacement, blood transfusion, and discontinuation of enoxaparin and concomitant aspirin. We attribute this major bleeding to enoxaparin use in an elderly woman with chronic kidney disease and concomitant aspirin intake. We will review reported cases of enoxaparin-associated retroperitoneal haematoma. We suggest that enoxaparin be used with caution in elderly patients with chronic kidney disease, and stress that treatment monitoring and reversal may not be readily available.

DOI: 10.1136/bcr-2015-211699

Cite this paper

@article{Triscott2015RetroperitonealHA, title={Retroperitoneal haematoma associated with enoxaparin use in an elderly woman with chronic kidney disease.}, author={Jean A. C. Triscott and Susan R. Mercer and Peter George Jaminal Tian and Bonnie M. Dobbs}, journal={BMJ case reports}, year={2015}, volume={2015} }